I was wondering if anyone else on MTX has had problems with their skin? I have been taking it for around 9 weeks now since I was diagnosed with RA back in March, and gradually over the last few weeks the skin on my face has broken out into a rash of spots, on my face and neck. I have been in severe pain with my back and hands since last September and since taking MTX I can finally do things without being in agony it has helped so much, so I don't want to stop as it is really helping me, but the skin problem is getting me down.
Methotrexate causing skin problems: I was wondering if... - NRAS
I'm glad that the MTX is beginning to relieve your symptoms. I found that a few days after taking it my skin was mottled and I had to change face products. My usual ones made my face burn and the skin go quite red. I now only use products for very sensitive skin and these have reduced the problem. Hope that helps in some small way. Others will give you more ideas.
Have you been in The Sun 🌞. Methotrexate often causes photo sensitivity. If this is not the case give your clinic a ring they maybe able to help. Take a photo it’s good to have evidence for any future appointments
Hi been on mtx since week before Xmas and I did have much the same problems except mine was on my left foot a little bit on right that was about 6weeks in I’m now clear almost so all I used was a foot cream got from local chemist so hang on in it will get better cheers
Hiya candyangel, welcome. I’ve been on MTX 11 years & initially I did have some skin/sun sensitivity & did have to adapt my skin care regime. I started taking it in the summer & I lived in a sunny country but was advised of it as a possible reaction by my Consultant so I was prepared. I did have a specific allergic reaction to a particular make-up (foundation) some time previously so did have more sensitivity in the area as a result but I was able to use the skin calming product I used at the time which really helped. It did go away with time though.
I'd definitely mention it to your Rheumy team, it is something they should be made aware of. Meantime, the obvious things you can do is use a gentle skin wash & if you feel you need anything further either see your GP or ask the Pharmacist where you have your scripts filled if there's anything he/she can recommend to calm the affected areas. It may be an initial reaction & ease the longer you take it, especially as it appears to be helping but still, you need some advice to treat pro tem as to whether it's a light sensitivity reaction or dermatological sensitivity.
Yes! I've developed a rash on my forehead and Rosacea on my face since increasing my dose of MTX. Cream from my GP helped the Rosacea but still struggling with rash on forehead and terrible sun sensitivity (not good for a former sun worshipper!). It's really hard when the MTX is controlling RA to some degree, but it's what comes with it! Hope your GP or Rheumatology clinic can help you.
I did I use a product called Heaven and use their serums and the oil has helped a lot on the face still get some very dry patches but the oil soaks on better than the cream for me. I use rosacea products too to help. Its finding what works for you.
I was on both methotrexate pills and swapped to injections did 6 months on each. My joints felt much better and hardly any swelling. However, if I thought the slight pimples and odd nodules that appeared with the tablets, by the time I finished with the injections it looked like I had full blown acne. I tried all the products and nothing worked. It knocked my self confidence as you don’t often see a 56 yr old with full blown acne. I took selfies as folk would not believe it and was able to show the consultant the different stages. I think I am not your normal person as i was moved to another medication, and have developed another reaction to that, so please don’t be put off, I would just take selfies so you can show them how you are between appointments. If it gets really bad Don’t hesitate to contact them. I have known other people who take it and don’t have that reaction. My rheumatologist is trying to find the link between all the drugs that I am allergic to.
I’ve been struggling with skin infections for years, this one I have now has been ongoing for almost 12 months. I was in hospital back in October and broke up a course of antibiotics. Overnight it suddenly became a fierce rash with bits of hard, black dead tissue which eventually dropped off. The ineptitude of the doctors caused me to receive a very “off and on” dose of fluclox, and I believe the staff aureus it had been determined was the bacteria involved, picked up some stronger “associates” from hospital and became true MRSA. Any antibiotic helps for a few days, but there is always left a few bacteria which soon take hold, now with one more antibiotic added to their “immune to” list.
Anyway you have my sincere sympathy 😊. I’ve had such a bad time with my knees swelling up (you can’t take MTX with doxycycline) that I’m now on steroids and skipping about like a spring lamb 😀. It’s a 3 week tapering dose, so I’m just enjoying a bit of a pain “holiday”.
Thanks all for the replies, sorry it took so long to respond, been struggling a bit lately, and been quite busy with my eldest with his school work! I am supposed to have an appointment next week with my consultant, my 12 week appointment, I am guessing it will be a phone appointment, will discuss it with him and see what he says. Hope everyone is keeping safe and well
I did have a problem with swelling and blisters on my legs so had to give up the methotrexate but You might find it settles down. I know it is a very strong drug so check with your consultant. I hope you get on alright.
Just a quick update, after a phone appointment with my consultant last week, he has given me a prescription for acne cream, been using it for a few days, too early to see improvement, but it is not making it worse, just embarrassing that at 44 I am using acne cream 😉